Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Asymptotic solutions of nonlinear wave equations using the methods of averaging and two-timing

Author: R. W. Lardner
Journal: Quart. Appl. Math. 35 (1977), 225-238
MSC: Primary 35B25; Secondary 35L20
DOI: https://doi.org/10.1090/qam/442443
MathSciNet review: 442443
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The method of averaging and the two-time procedure are outlined for a class of hyperbolic second-order partial differential equations with small nonlinearities. It is shown that they both lead to the same integro-differential equation for the lowest-order approximation to the solution. For the special case of the nonlinear wave equation, this lowest-order solution consists of the superposition of two modulated travelling waves, and separate integro-differential equations are derived for the amplitudes of these two waves. As an example, the wave equation with Van der Pol type of nonlinearity is considered.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35B25, 35L20

Retrieve articles in all journals with MSC: 35B25, 35L20

Additional Information

DOI: https://doi.org/10.1090/qam/442443
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society